Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Binghamton, NY

June 13, 2005Cortland County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 13, 2005, 7:55 PM EDT for Cortland County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2005, 7:55 PM EDT (23:55 UTC)
Expired
Jun 13, 2005, 8:30 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:21 PM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 2:21 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
221 PM EDT MON JUN 13 2005

.SHORT TERM (TONITE - WEDNESDAY)...
ACTIVE WX LIKELY OVER THE NEXT 2 DAYS. REMNANT S/WV OF TS ARLENE
MAKING THE TURN AROUND THE TOP OF THE RIDGE OVER NRN OH THIS
AFTERNOON WITH TROF AXIS FIRING TSTMS IN WRN NY-PA. 12Z MODELS
HANDLING SITN PRETTY WELL...ESPLY NAM. AS TROF APCHS AND BREAKS A
SMALL SUBS INVERSION BTWN 850-700 MB...WERE LOOKING FOR CONTD
DEVELOPMENT OF TSRA WITHIN MODERATELY UNSTABLE ATMOS...WITH STORMS
MOVG ACROSS CWA LATE THIS AFTERNOON THROUGH THE EVENING. BULK OF ANY
TROPICAL RAIN NOW OVER MI IS PROGGED TO BE ON NRN PERIPHERY OF VORT
WHICH WL TRACK OVER SRN CAN/XTRM NRN NY TONITE. LESS COVERAGE
FURTHER SOUTH. MAY SEE HALF-THREE QUARTER INCH RAIN NORTHERN AREAS.
WSPDS STILL WEAK...BUT FASTER THAN PREV DAYS WHICH SHOULD HELP TO
KEEP STORMS MOVING. STILL...CONVECTIVE POTENTIAL LEANS MORE WITH
FLASH FLOODING THAN SVR...ALTHOUGH DRY PUNCH COMING ACROSS ALOFT
COULD HELP ENHANCE THE STRONGEST STORMS WITH WIND GUST POTNL THIS
EVE.

AFTER PASSAGE OF TROF LATE TONIGHT...HEIGHTS BUILD QUICKLY OVER THE
AREA AHEAD OF CUTOFF LOW MOVING OUT OF NRN PLAINS. WILL LINGER A FEW
SHOWERS UP NORTH EARLY...THEN CONTINUE TO KEEP FCST AREA MAINLY RAIN
FREE FOR TUESDAY. THEN APCHG FRONTAL SYSTEM AND DIGGING UPR LOW WILL
BRING YET ANOTHER ROUND OF CONVECTIVE ACTIVITY TUESDAY EVENING WITH
MORE SHOWERS UNDER THE UPR LOW FOR WEDNESDAY. NAM STRONGLY
SUGGESTING A LINE OF PRE-FRONTAL TSTMS DVLPG TUES EVENING OVER WRN
NY-OH ON THE NOSE OF LLVL JET...WHICH MOVES ACROSS THE REGION TUES
NITE. GFS/NGM SHOW HINTS OF THIS...AND I THINK IT PLAUSIBLE. WILL UP
POPS TUES NITE AND WEDS. THERE MAY BE A BREAK WEDS MORNING AFTER ANY
LINGERING NOCTURNAL CONVECTION...BEFORE BULK OF UPR TROF ARRIVES IN
THE AFTERNOON WITH MORE SUSTAINED PRECIP. TOO FAR OUT IN AN UNSTABLE
PATTERN TO GET THAT SPECIFIC...SO AT THIS POINT...WILL BROAD BRUSH
THE DAY WITH SHRA OR TSRA.

MODEL TEMPERATURE GUIDANCE FITTING WITH 850-925 MB T PROGS FOR THE
MOST PART...ALTHOUGH GFS MAV LOOKS ON THE COOL SIDE. WILL LEAN WITH
WARMER FWC/MET BLEND WHICH CONTINUES TO GIVE READINGS WELL INTO
80S-NR 90 TUES...AND SLIGHT COOL DOWN TO LOWER 80S WEDS. -JAB
&&

.LONG TERM (WEDNESDAY NIGHT - TUESDAY)...
COOLER LESS HUMID AIRMASS TO MOVE INTO CWA BEHIND SFC LOW THURSDAY.
THIS WILL MOVE SLOWLY EAST INTO THE WEEKEND. UL LOW OR TROF FOLLOWS
SFC LOW. THE QUESTION AND DISCREPANCY IS HOW MUCH ENERGY CLOSES OFF
AND MOVES SOUTH LATE THIS WEEK. THIS UL LOW WILL HELP WRAPAROUND
MOISTURE AND SECONDARY TROF FRIDAY. MODELS NOT AGREEING HOW STRONG
UL LOW WILL BE AND SET UP FOR THE WEEKEND. WILL GO TOWARD PREVIOUS
FORECAST AND HPC TO KEEP IT DRY SATURDAY ON AS CANADIAN HIGH BUILDS
SE INTO NE US. -TAC
&&

.AVIATION (13/18Z - 14/18Z)...
VFR CONDITIONS TO DETEORATE LATER THIS AFTERNOON IN TS THAT ARE
STARTING TO GET GOING IN WRN NY AND CENTRAL PA. THESE SHOWERS AND TS
ARE MOVING INTO A HEATED MORE UNSTABLE ATMOSPHERE.  ALSO HELPED BY A
SHORT WAVE. TONIGHT UNDER UL CIRCULATION ASSOCIATED WITH REMNANTS OF
ARLENE CIGS TO GO TO IFR IN A FEW PLACES WITH MVFR REST. VSBYS TO
MOSTLY MVFR. TUESDAY AFTER SUNRISE WINDS TO GO ABOVE 10KTS AND
HIGHER GUSTS. THIS WILL BREAK UP THE CLOUDS BRINGING VFR CONDITIONS
BY AFTERNOON. -TAC
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jun 13, 3:55 AM EDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EDT MON JUN 13 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
355 AM EDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SHOWERS AND THOWERSTORMS ARE LIKELY TODAY, ESPECIALLY THIS AFTERNOON
INTO THE EVENING HOURS. THE STORMS WILL PRODUCE HEAVY RAIN. AN
ISOLATED SEVERE STORM IS POSSIBLE, WITH THE MAIN THREAT BEING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ASSISTANCE MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 13, 6:12 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT MON JUN 13 2005

NYZ015-016-022-023-025-132315-
SCHUYLER NY-SENECA NY-STEUBEN NY-TOMPKINS NY-YATES NY-
612 PM EDT MON JUN 13 2005

...LINE OF STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE KEUKA
LAKE THE AREA...

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST
  OF GENESEO TO 11 MILES WEST OF WATKINS GLEN...AND MOVING NORTHEAST
  AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ITALY HILL AT 625 PM EDT
  WATKINS GLEN AT 635 PM EDT

THESS STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AND
BRIEF HEAVY RAINFALL. RAINFALL RATES OF ONE INCH AN HOUR ARE LIKELY.
THE HEAVY RAIN MAY CAUSE DITCHES AND CULVERTS OF OVERFLOW...OR
PONDING OF WATER ON ROADWAYS. ALSO...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS.

LAT...LON 4271 7773 4224 7707 4250 7639 4297 7705
Special weather statement, Jun 13, 6:50 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 PM EDT MON JUN 13 2005

NYZ015>017-132345-
CAYUGA NY-SENECA NY-YATES NY-
650 PM EDT MON JUN 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM RUSHVILLE TO WILLETS...OR ALONG A LINE
  EXTENDING FROM 8 MILES SOUTHEAST OF CANANDAIGUA TO 16 MILES SOUTH
  OF SENECA FALLS...AND MOVING NORTH AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WILLETS AND EAST VARICK AT 655 PM EDT
  MAC DOUGALL AND AURORA AT 700 PM EDT
  ROSE HILL AND LEVANNA AT 705 PM EDT
  SCIPIO CENTER AND MERRIFIELD AT 710 PM EDT
  UNION SPRINGS AND PACKWOOD CORNERS AT 715 PM EDT
  WYCKOFF AND WATERLOO AT 720 PM EDT
  FLEMING AND CAYUGA AT 725 PM EDT
  MELROSE PARK AND MAGEE AT 730 PM EDT

IF ON OR NEAR THE FINGER LAKES...SEEK SHELTER NOW. GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4277 7731 4276 7698 4302 7696 4303 7649
      4301 7646 4293 7646 4288 7648 4263 7661
      4263 7667 4260 7665 4275 7732

PADAVONA
Local storm report, Jun 13, 7:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
721 PM EDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     DUNDEE                  42.52N 76.98W
06/13/2005                   YATES              NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN IN JERUSALEM AND DUNDEE

&&

JFC
Special weather statement, Jun 13, 7:24 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
724 PM EDT MON JUN 13 2005

NYZ025-044-140000-
CORTLAND NY-TOMPKINS NY-
724 PM EDT MON JUN 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM LAKE RIDGE TO PERUVILLE...OR ALONG A LINE
  EXTENDING FROM 14 MILES NORTH OF ITHACA TO 9 MILES NORTHEAST OF
  ITHACA...AND MOVING NORTHEAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WILLET AND TEXAS VALLEY AT 730 PM EDT
  MCGRAW AND MC GRAW AT 735 PM EDT
  SOLON AND CINCINNATUS AT 740 PM EDT
  SCOTT AND EAST HOMER AT 745 PM EDT
  UNION VALLEY AND TAYLOR AT 750 PM EDT
  TRUXTON AT 755 PM EDT
  TRIPOLI AND CUYLER AT 800 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

LAT...LON 4242 7587 4241 7625 4251 7625 4253 7627
      4246 7632 4263 7665 4262 7627 4277 7627
      4280 7590

PADAVONA
Local storm report, Jun 13, 7:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
744 PM EDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     AUBURN                  42.93N 76.57W
06/13/2005                   CAYUGA             NY   AMATEUR RADIO

            TREES DOWN

&&

JFC
Local storm report, Jun 13, 7:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
753 PM EDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     MIDDLESEX               42.70N 77.27W
06/13/2005                   YATES              NY   LAW ENFORCEMENT

            NUMEROUS TELCO AND ELECTRICAL POLES AND WIRES DOWN. ALSO
            SEVERAL REPORTS OF TREES DOWN. 1 INJURY WHEN TREE FELL ON
            RESIDENCE.

&&

JFC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:14 PM EDTSpecial Weather StatementBGMAllegany, Livingston, Steuben91 min
Jun 13, 6:31 PM EDTSevere Thunderstorm WarningBGMYates29 min
Jun 13, 6:50 PM EDTSpecial Weather StatementBGMCayuga, Seneca55 min
Jun 13, 7:00 PM EDTSevere Thunderstorm WarningBGMSeneca30 min
Jun 13, 7:18 PM EDTSevere Thunderstorm WarningBGMCayuga42 min
Jun 13, 7:24 PM EDTSpecial Weather StatementBGMCortland36 min
Jun 13, 7:49 PM EDTSevere Thunderstorm WarningBGMOnondaga41 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.